Steven Spindler, UC Riverside

It is good to see that the UC Riverside newsroom is covering the inaugural award of the Methuselah Mouse Rejuvenation Prize to biochemist Steven Spindler. From the article in question:

University of California, Riverside Professor of Biochemistry Stephen Spindler has received the inaugural Methuselah Mouse Rejuvenation Prize for his research in calorie restriction and its role in reversing aging in middle-aged laboratory mice, while extending their overall lifespan.

...

The aim of the prize is to speed the development of anti-aging interventions and promote public awareness of the prospects for them. According to a foundation statement, the research was "astounding because it worked on mice later in life."

According to Spindler's research, the fewer calories an animal consumes - provided malnutrition is avoided - the slower an animal ages and the lower the death rate from cancer, heart disease and diabetes. Spindler has served on several advisory groups and committees for the National Institute on Aging and National Institutes of Health.

He has been probing the life-extending effects of calorie restriction using advance gene chip technology, which is used to monitor and measure changes in gene expression. The major conclusions from his study are that many of the life-extension effects of calorie restriction happen rapidly and that these effects can be shown not only in young animals but also in older animals not previously on calorie restriction.

Spindler's intervention extended the average and maximum lifespan of the mice by about 15 percent and reduced the number of deaths from cancer.

You can find out more about Steven Spindler's research into the mechanisms of calorie restriction and longevity at his faculty webpage.

Comments

mr spindler have you ever considered the use of PDE5 blockers such as tadafil(cialis) or viagra -these drugs promote the prolongation of the effects of nitric oxide-this promotes the improvement of endothelial health. in humans a lot of the aging that occurs is due to the deterioration of vascular health. i note that you are using statin drugs for this reason. george best, m.d.

Posted by: george best, m.d. at September 30th, 2008 6:21 AM

Post a comment; thoughtful, considered opinions are valued. New comments can be edited for a few minutes following submission. Comments incorporating ad hominem attacks, advertising, and other forms of inappropriate behavior are likely to be deleted.

Note that there is a comment feed for those who like to keep up with conversations.